Winter Storm, Central Piscataquis
- When
- March 8, 8:00 PM EST to March 9, 12:00 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Low pressure approaching from the west re-organized along the Atlantic coast then lifted north across the Gulf of Maine and eastern Maine. The storm brought heavy snow and mixed precipitation to the region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Low pressure approaching from the west re-organized along the Atlantic coast then lifted north across the Gulf of Maine and eastern Maine. The storm brought heavy snow and mixed precipitation to the region. Storm total snow accumulations generally ranged from 8 to 12 inches...with localized totals to around 18 inches.Wind gusts of 35 to 45 mph occurred during the storm...producing near blizzard conditions at times with extensive blowing and drifting of the snow. The gusty winds combined with snow and ice accumulating on powerlines to help bring down powerlines which led to scattered power outages. Many schools and businesses either cancelled or closed early...with many events also postponed due to the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 8, 4:30 PM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
430 PM EST TUE MAR 8 2005
.SYNOPSIS...AN INTENSIFYING LOW PRESSURE SYSTEM OFF THE SOUTHERN NEW
ENGLAND COAST WILL MOVE RAPIDLY NORTH THROUGH THE GULF OF MAINE AND
THEN ALONG THE MAINE AND NEW BRUNSWICK BORDER. THIS LOW WILL MOVE
NORTH OF THE STATE EARLY WEDNESDAY. A WEAK HIGH PRESSURE RIDGE WILL
BUILD ACROSS NEW ENGLAND BY LATE THURSDAY.
&&
.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
HAVE BASE TRACK OF LOW PRESSURE ON COMPROMISE BETWEEN GFS/UKMET AND
ECMWF. THIS CONSENSUS BRINGS LOW PRESSURE ALONG THE BORDER OF MAINE
AND NEW BRUNSWICK. CURRENT OBSERVATIONS CONTINUE TO SHOW A SLOW
TREND OF COLD AIR DRAINAGE. EXPECT THIS TO RESULT IN A CHANGE TO
SNOW FROM WEST TO EAST GOING INTO THE EVENING. EXPECT ANOTHER PERIOD
OF WARM ADVECTION AHEAD OF THE LOW CENTER AS IT MOVES ALONG THE
EASTERN PORTION OF THE FORECAST AREA AROUND 06Z. THIS WILL RESULT IN
A CHANGE BACK TO A MIXTURE OF SLEET AND FREEZING RAIN FOR SEVERAL
HOURS...WHICH WILL REDUCE POTENTIAL SNOW AMOUNTS IN EASTERN PORTIONS
OF THE FORECAST AREA. EXPECT PRECIPITATION TO RAPIDLY CHANGE BACK TO
SNOW IN ALL AREAS AFTER 06Z. THE GFS LOW LEVEL JET IS NOT AS STRONG
ACROSS THE SOUTHEASTERN PORTION OF THE FORECAST AREA AS IT WAS IN
PREVIOUS RUNS...SO WILL ISSUE A WINTER WEATHER ADVISORY FOR THIS
AREA AND MENTION STRONG WINDS. HAVE UPGRADED WATCHES TO WINTER STORM
WARNINGS IN THE WESTERN AREAS.
THURSDAY THROUGH FRIDAY...THIS PERIOD SHOULD BE RATHER UNEVENTFUL
WEATHER WISE. EXPECT WIDESPREAD FLURRIES ON THU WITH SUBSTANTIAL LOW
LEVEL MOISTURE STILL PRESENT OVER THE FORECAST AREA AND WEAK
CYCLONIC CURVATURE AT THE SURFACE. 12Z NWP STILL SUGGESTING THAT
WEAK SURFACE RIDGING SHOULD ARRIVE OVER THE AREA THU NIGHT AND
SLOWLY MOVE EAST ON FRI. EXPECT PARTIAL CLEARING THURSDAY NIGHT WITH
CLOUDS INCREASING AGAIN ON FRI. SOME WARM ADVECTION INDUCED LIGHT
SNOW POSSIBLE OVER WESTERN SECTIONS BY LATE IN THE DAY ON FRI.
USED A BLEND OF MOS TEMPERATURES FOR MAXIMUMS/MINIMUMS.
&&
.LONG TERM ( FRI NIGHT THROUGH TUE )...
A WEAKENING AREA OF LOW PRESSURE COULD BRING A CHANCE OF SNOW TO THE
REGION FRIDAY NIGHT...WHILE A STRONGER LOW INTENSIFIES ALONG THE MID
ATLANTIC COAST. THE EXACT TRACK OF THIS SECONDARY LOW REMAINS
UNCERTAIN AT THIS TIME...THOUGH LIKELY TRACKING NORTH ACROSS THE
MARITIMES. A FURTHER WEST TRACK OF THIS LOW COULD BRING ANOTHER
SIGNIFICANT SNOW EVENT TO THE REGION LATER SATURDAY THROUGH
SUNDAY...WHILE A MORE EASTERLY TRACK WOULD RESULT IN LESSER
ACCUMULATIONS. FOR NOW WILL COMPROMISE...WITH CHANCE POPS FOR SNOW
ACROSS THE REGION SATURDAY/SUNDAY TAPERING TO SNOW SHOWERS LATER
SUNDAY. WILL KEEP CHANCE POPS FOR SNOW SHOWERS ACROSS THE
NORTH/MOUNTAINS SUNDAY NIGHT WITH THE EXITING SURFACE LOW WHILE
SKIES BECOME PARTLY CLOUDY DOWNEAST. WITH THE UPPER LOW IN THE
VICINITY...COULD HAVE LINGERING SNOW SHOWERS ACROSS THE
NORTH/MOUNTAINS MONDAY WITH PARTLY CLOUDY SKIES DOWNEAST. SURFACE
HIGH PRESSURE SHOULD RIDGE TOWARD THE REGION MONDAY NIGHT/TUESDAY.
TEMPERATURES WILL REMAIN AT BELOW NORMAL LEVELS THROUGH THE WEEKEND
AND EARLY NEXT WEEK.
&&
.AVIATION...
IFR CONDITIONS TONIGHT ARE EXPECTED TO IMPROVE TO MVFR CONDITIONS
DURING THE DAY WEDNESDAY AS THE LOW PRESSURE CENTER MOVES OFF TO THE
NORTHEAST.
&&
.MARINE...
HAVE OVERLAYED THE MMG/MOS OVER THE GFS/80 USING THE MATCH GUIDANCE
TOOL. THE LOW PRESSURE SYSTEM WILL MOVE DIRECTLY ACROSS THE COASTAL
WATERS WHICH WILL CAUSE THE WINDS TO DIMINISH FOR A SHORT PERIOD OF
TIME. HAVE INITIALIZED WAVE GRIDS WITH WNA WAVE WATCH III BUT HAVE
RAISED SEA HEIGHTS FOR THE FIRST THREE PERIODS SINCE HIGHER WINDS
WERE USED IN FORECAST GRIDS THAN IN WAVE MODEL WIND FIELD.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR MEZ001>004 TO 6 AM WEDNESDAY.
...WINTER STORM WARNING FOR MEZ005-010-011-015-016-029-031 FROM 6
PM TUESDAY TO 6 AM WEDNESDAY.
...WINTER WEATHER ADVISORY FOR MEZ006-017-030-032 FROM 6 PM
TUESDAY TO 6 AM WEDNESDAY.
MARINE...GALE WARNING FOR ANZ050 FROM 6 AM WEDNESDAY TO 10 AM
WEDNESDAY. ...STORM WARNING FOR ANZ050 FROM 6 PM TUESDAY TO 6
AM WEDNESDAY.
&&
SHORT TERM/MARINE...MIGNONE/GABRIC
LONG TERM/MARINE...NORCROSS
AVIATION...WOLFEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 448 PM EST TUE MAR 8 2005 MEZ001>006-010-011-015>017-029>032-091200- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT... CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH... DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE... EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC... MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT... OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS... SAINT PAMPHILE...VAN BUREN AND VANCEBORO 448 PM EST TUE MAR 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE... AN INTENSE WINTER STORM WILL LIFT NORTH ACROSS EASTERN MAINE TONIGHT BRINGING A MIXTURE OF SNOW...SLEET AND FREEZING RAIN TO THE REGION. THE HEAVIEST SNOW ACCUMULATIONS WILL OCCUR ACROSS NORTHWEST MAINE...WITH THE LEAST SNOW ACCUMULATION ACROSS SOUTHEAST WASHINGTON COUNTY. IN ADDITION...WINDS WILL INCREASE LATER TONIGHT WITH GUSTS OF 30 TO 40 MPH POSSIBLE CREATING SOME BLOWING AND DRIFTING SNOW. A WINTER STORM WARNING IS IN EFFECT FOR MOST OF THE REGION TONIGHT...WITH THE EXCEPTION OF WASHINGTON COUNTY AND SOUTHEAST AROOSTOOK COUNTY WHERE A WINTER WEATHER ADVISORY IS IN EFFECT. PLEASE SEE THE WINTER WEATHER PRODUCT ( PWMWSWCAR ) FOR ADDITIONAL DETAILS RELATING TO THESE WARNINGS AND ADVISORIES. A STORM WARNING IS IN EFFECT FOR THE COASTAL WATERS TONIGHT. PLEASE SEE THE COASTAL WATERS FORECAST PRODUCT ( PWMCWFCAR ) FOR ADDITIONAL INFORMATION RELATING TO THE COASTAL WATERS FORECAST. .DAYS TWO THROUGH SEVEN... ANOTHER COASTAL LOW COULD LIFT NORTH AND AFFECT THE REGION SATURDAY AND SUNDAY. DEPENDING ON THE EXACT TRACK OF THE LOW...THE STORM COULD POSSIBLY BRING ANOTHER SIGNIFICANT SNOW EVENT TO THE REGION. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS EARLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO PROVIDE SNOW...PRECIPITATION AND WIND REPORTS. NORCROSS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
703 PM EST TUE MAR 8 2005
MEZ005-006-011-015-032-090145-
AROOSTOOK...PENOBSCOT AND WASHINGTON COUNTIES...
703 PM EST TUE MAR 8 2005
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PENOBSCOT AND
WASHINGTON COUNTIES...
AT 657 PM EST...DOPPLER WEATHER RADAR AND THE PUBLIC INDICATED
MODERATE TO HEAVY SNOW FROM PATTEN TO OLD TOWN. THIS AREA OF SNOW
WAS MOVING TO THE NORTH AT 15 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 845 PM EST INCLUDE...
WYTOPITLOCK... DANFORTH... SHERMAN...
HAYNESVILLE... SHERMAN STATION... ISLAND FALLS...
PATTEN... HODGDON... SHIN POND...
BANGOR... LINCOLN... MILLINOCKET...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
VERY HEAVY SNOWFALL WITH UP TO 2 INCHES PER HOUR.
WINDS GUSTING TO 35 MPH WILL LEAD TO NEAR BLIZZARD CONDITIONS
AT TIMES.
YOU ARE ADVISED TO USE EXTREME CAUTION ESPECIALLY IF TRAVELING THIS
EVENING AS ROADS IN SOME LOCATIONS WILL BE NEARLY IMPASSABLE WITH
WHITEOUT CONDITIONS. RELAY YOUR SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4479 6882 4565 6770 4642 6773 4633 6884
HEWITTThe national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441845, 5441846, 5441847.